Alert archive / Nevada / High Wind Watches in 2010

High Wind Watch 5, NWS Las Vegas, NV

April 26, 2010Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this high wind watch at Apr 26, 2010, 3:55 PM PDT for Clark County, Lincoln County, Nye County, Nevada. It took effect at Apr 27, 2010, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 26, 2010, 3:55 PM PDT (22:55 UTC)
In effect from
Apr 27, 2010, 8:00 PM PDT
Expired
Apr 27, 2010, 4:17 AM PDT
In force
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2010-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2010-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3043 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Apr 26, 3:30 PM PDT, 25 minutes earlier.

Area forecast discussion, Apr 26, 3:30 PM PDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT MON APR 26 2010

.SYNOPSIS...A LARGE PACIFIC STORM DROPPING OUT OF THE GULF OF ALASKA
AND INTO THE GREAT BASIN WILL RESULT IN BREEZY TO VERY WINDY
CONDITIONS ACROSS THE REGION. WHILE THE MAIN IMPACT OF THIS STORM
WILL BE WINDS...TEMPERATURES WILL ALSO DECREASE...AND THERE WILL BE
A CHANCE OF PRECIPITATION ACROSS PORTIONS OF SOUTHERN NEVADA AND
MOHAVE AND INYO COUNTIES WEDNESDAY THROUGH AT LEAST THURSDAY.
&&

.SHORT TERM...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...AS HIGH
PRESSURE CURRENTLY OVER THE REGION TRANSITIONS EAST...A LARGE GULF
OF ALASKA LOW WILL PLOW INTO NORTHERN CALIFORNIA AND THE GREAT BASIN
TUESDAY AND WEDNESDAY. STRONG SOUTHWEST WINDS WILL DEVELOP ACROSS
MUCH OF THE REGION TOMORROW AFTERNOON AS THE LEADING EDGE OF THE
TROUGH MOVES INTO NORTHWEST NEVADA. STRONG WINDS PERPENDICULAR TO
THE SOUTHERN SIERRA COMBINED WITH A STABLE LAYER ALOFT AND NEGATIVE
TO NEUTRAL WIND SHEAR WILL LIKELY RESULT IN A STRONG DOWNSLOPE WIND
EVENT EARLY TOMORROW MORNING THROUGH EARLY WEDNESDAY MORNING. A HIGH
WIND WARNING HAS BEEN ISSUED AS WIND GUSTS ALONG THE EASTERN SLOPES
COULD REACH AS A HIGH AS 80 MPH.

MEANWHILE...A DEEP LEE SIDE SURFACE LOW IS FORECAST TO DEVELOP
ACROSS CENTRAL AND NORTHEAST NEVADA. THIS COMBINED WITH VERY STRONG
BELT OF 50+KT WINDS ALOFT AHEAD OF THE STORM SYSTEM WILL RESULT IN
WARNING LEVEL WINDS ACROSS MUCH OF SOUTH CENTRAL NEVADA TUESDAY
AFTERNOON AND EVENING. WOULD ALSO EXPECT TO SEE REDUCED VISIBILITIES
DUE TO BLOWING DUST AND SAND IN THE VICINITY OF ANY DRY LAKE BEDS
DURING THE DAY/EVENING AS WELL. THE HIGH WIND WATCH HAS BEEN
UPGRADED TO A HIGH WIND WARNING FOR THESE AREAS. ELSEWHERE ON
TUESDAY...ADVISORY LEVEL WINDS ARE LIKELY AT MOST LOCATIONS...AND
HAVE ISSUED ADVISORIES ACCORDINGLY. ALTHOUGH THE LAS VEGAS VALLEY
HAS BEEN OMITTED FROM AN ADVISORY TOMORROW...WINDS WILL BECOME QUITE
STRONG TOMORROW WITH GUSTS APPROACHING 40MPH BY LATE AFTERNOON.
THESE CONDITIONS WILL PERSIST OVERNIGHT TUESDAY...WITH WINDS
INCREASING TO ADVISORY LEVELS ON WEDNESDAY. THE SPRING MOUNTAINS
WILL GET THEIR TURN AT A POTENTIAL DOWNSLOPE EVENT TUESDAY
EVENING/NIGHT...AND A WATCH HAS BEEN ISSUED. WILL NEED TO MONITOR
CLOSELY AS THE SCENARIO DEVELOPS AND WATCH FOR POTENTIAL DOWNSLOPE
WINDS REACHING AS FAR AS THE WESTERN EDGE OF THE LAS VEGAS VALLEY.

AS THE BAND OF HIGHEST WINDS TRANSITION TO THE SOUTH OVERNIGHT
TUESDAY THE STRONGEST WINDS WILL FOLLOW...ALONG WITH THE POTENTIAL
FOR WARNING LEVEL WINDS. A HIGH WIND WATCH HAS THEREFORE BEEN ISSUED
FOR WEDNESDAY ACROSS THE MAJORITY OF THE SOUTHERN THIRD OF THE
FORECAST AREA. BASICALLY...ANYWHERE SOUTH OF LINCOLN COUNTY WILL SEE
ADVISORY LEVEL WINDS AT A MINIMUM. DURING THIS TIME...PRECIPITATION
WILL LIMITED AND LIKELY FOLLOW THE COLD POOL AS IT PASSES OVER
CENTRAL NYE AND LINCOLN COUNTY ON WEDNESDAY. TEMPERATURES WILL FALL
15-20 DEGREES FROM TUESDAY TO WEDNESDAY AS HEIGHTS FALL AND THE
SURFACE FRONT PUSHES THROUGH.
&&

.LONG TERM...GFS/ECMWF HAVE DIVERGED AGAIN IN THE LONG TERM WITH THE
MODELS AT 12Z THURSDAY SHOWING THE SHORT TERM TROUGH SHIFTING EAST
INTO THE FOUR CORNERS REGION BY THE GFS AND LINGERING OVER THE
NEVADA/UTAH STATE LINE BY THE ECMWF. THESE DIFFERENCES THEN CONTINUE
THROUGH THE LONG TERM...MONDAY...AS THE GFS SHOWS ANOTHER CUTOFF LOW
DROPPING INTO THE CWA AT 06Z MONDAY WHILE THE ECMWF HAS NORTHWEST
FLOW OVER THE REGION. THIS IS PRODUCING A LOW CONFIDENCE IN THE
TIMING/ DETAILS DURING THE LONG TERM...BUT OVERALL CONFIDENCE THAT A
COOL/COLD...UNSETTLED PATTERN BASICALLY REMAINS OVER THE CWA IS
HIGH. THUS HAVE MADE LITTLE CHANGE TO THE ONGOING EXTENDED FORECAST.
COOLEST TEMPERATURES WILL BE ON THURSDAY BEHIND THE COLD FRONTAL
PASSAGE WITH READINGS WELL BELOW NORMAL...THEN KEEPING READINGS
BELOW NORMAL THROUGH THE REST OF THE PERIOD WITH A TREND TOWARDS
NORMAL INTO MONDAY. WINDS WILL CONTINUE TO BE GUSTY ON THURSDAY AND
DEPENDING ON THE FINAL POSITION OF THE TROUGH/NORTHWEST FLOW ALOFT
BREEZY/WINDY CONDITIONS ARE POSSIBLE THROUGH MUCH OF THE WEEKEND AND
IF THE GFS IS CORRECT EVEN INTO THE BEGINNING OF NEXT WEEK. BEST
CHANCE FOR SHOWERS WILL BE OVER THE NORTHEAST PORTION OF THE
CWA...CENTRAL NYE/LINCOLN COUNTY...BUT EVEN HERE QPF AMOUNTS ARE
EXPECTED TO BE LIGHT GOING INTO THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS WITH CLEAR SKIES
THROUGH 18Z TUESDAY. A STRONG PACIFIC STORM THEN BEGINS TO IMPACT
THE AREA WITH INCREASING SOUTHWEST WINDS BY 21Z TUESDAY WITH GUSTS
TO NEAR 35 MPH. VARIABLE HIGH LEVEL CLOUDS. WINDS WILL CONTINUE
GUSTY INTO WEDNESDAY WITH GUSTS POSSIBLE TO OVER 50 MPH AFTER 15Z
WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS 10-15KTS THROUGH 03Z THEN BECOMING LESS
THAN 10KTS OVERNIGHT. INCREASING HIGH LEVEL MOISTURE AFTER 06Z FROM
THE NORTHWEST AS A STRONG PACIFIC STORM BEGINS TO IMPACT THE AREA.
INCREASING SOUTHWEST WINDS ON TUESDAY WITH GUSTS TO OVER 55KTS
POSSIBLE IN THE OWENS VALLEY BY 20Z...WITH POSSIBLE ROTORS OVER THE
OWENS VALLEY. GUSTY WINDS 30-60KTS ELSEWHERE AROUND THE AREA
PRODUCING AREAS OF BLOWING DUST TUESDAY AFTERNOON. GUSTY WINDS
TO CONTINUE TUESDAY NIGHT WITH INCREASED WINDS POSSIBLE DAGGETT/
PEACH SPRING CORRIDORS ON WEDNESDAY. LOWERING CLOUDS/INCREASING
CHANCE OF PRECIPITATION FROM THE NORTHWEST AFTER 21Z TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
     FOR NVZ018-019.
     HIGH WIND WARNING FROM NOON TO 10 PM PDT TUESDAY FOR NVZ014-015-
     017.
AZ...WIND ADVISORY FROM 2 PM TUESDAY TO 11 AM MST WEDNESDAY FOR
     AZZ001-003.
     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR AZZ001-003.
CA...HIGH WIND WARNING FROM 8 AM TUESDAY TO 5 AM PDT WEDNESDAY FOR
     CAZ519-520.
     WIND ADVISORY FROM 2 PM TUESDAY TO 11 AM PDT WEDNESDAY FOR
     CAZ523>526.
     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR CAZ523>526.
     HIGH WIND WARNING FROM NOON TO 10 PM PDT TUESDAY FOR CAZ521-522.
&&

KENNEDY/JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 26, 6:02 AM PDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
602 AM PDT MON APR 26 2010

CAZ519>521-270700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
602 AM PDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FAVORABLE CONDITIONS FOR STRONG DOWNSLOPE WINDS WILL DEVELOP
TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING ALONG THE EAST SLOPES
OF THE SOUTHERN SIERRA. WIND GUSTS OVER 58 MPH WILL BE POSSIBLE IN
THE ADJACENT FOOTHILLS OF THE OWENS VALLEY AND GUSTS OVER 70 MPH
WILL BE POSSIBLE ABOVE 5000 FEET. A HIGH WIND WATCH IS IN EFFECT
FOR TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. GUSTY NORTH
WINDS WILL DEVELOP DOWN THE OWENS VALLEY WEDNESDAY WITH SPEEDS
OVER 40 MPH. NORTH WINDS WILL CONTINUE FROM THURSDAY INTO THE
WEEKEND BUT SPEEDS ARE EXPECTED TO DECREASE TO LESS THAN 40 MPH.
COOL AND UNSETTLED CONDITIONS WILL REMAIN OVER THE AREA THURSDAY
THROUGH SATURDAY BUT THE THREAT OF WIDESPREAD HAZARDOUS WEATHER
LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

NVZ014-015-017-270700-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
602 AM PDT MON APR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTHWEST WINDS WILL DEVELOP TUESDAY AFTERNOON AND CONTINUE
THROUGH TUESDAY EVENING WITH GUSTS POSSIBLY OVER 58 MPH ACROSS
PARTS OF SOUTH CENTRAL NEVADA...PARTICULARLY AROUND AND NEAR THE
NEVADA TEST SITE. A HIGH WIND WATCH IS IN EFFECT FOR THESE AREAS
TUESDAY AFTERNOON AND EVENING. NORTH WINDS WILL SPREAD ACROSS THE
SAME AREA WEDNESDAY BEHIND A COLD FRONT AND GUSTS OVER 40 MPH WILL
BE POSSIBLE. COOL AND UNSETTLED CONDITIONS WILL REMAIN OVER THE
AREA THURSDAY THROUGH SATURDAY BUT THE THREAT OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ522>527-NVZ016-018>022-270700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
602 AM PDT MON APR 26 2010 /602 AM MST MON APR 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTHWEST WINDS WILL DEVELOP ACROSS THE REGION TUESDAY
AFTERNOON AND EVENING. WINDS WILL DECREASE SOMEWHAT OVERNIGHT THEN
INCREASE AGAIN WEDNESDAY. GUSTS OVER 40 MPH CAN BE EXPECTED ACROSS
MUCH OF THE REGION DURING THIS PERIOD...ESPECIALLY WEDNESDAY.
HIGH WINDS  OVER 58 MPH MAY BE POSSIBLE OVER THE SAN BERNARDINO
COUNTY DESERTS WEDNESDAY AFTERNOON AND EVENING. COOL AND UNSETTLED
CONDITIONS WILL REMAIN OVER THE REGION THURSDAY THROUGH SATURDAY BUT
THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:57 AM PDTHigh Wind WatchVEFClark, Esmeralda, Lincoln, Nye12 hr
Apr 26, 3:55 PM PDTHigh Wind WarningVEFClark, Esmeralda, Lincoln, Nye53 hr
Apr 26, 3:55 PM PDTWind AdvisoryVEFClark, Lincoln, Nye53 hr
Apr 26, 3:55 PM PDTHigh Wind WatchVEFSan Bernardino12 hr

Nearby

High Wind Watches in Nevada, 2010Every high wind watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.